Get your full text copy in PDF
John M. Suffredini, Joshua Rutland, Peter Akpunonu, Regan Baum, John Catanzaro, Claude S. Elayi
(Department of Internal Medicine, University of Kentucky, Lexington, KY, USA)
Am J Case Rep 2019; 20:1279-1283
Flecainide is a class Ic antiarrhythmic agent used in the treatment of supraventricular and ventricular arrhythmias. It is associated with a potent adverse effect profile; however, the effects of flecainide toxicity in the setting of a pacemaker have not been well described. We describe a unique case of flecainide toxicity secondary to acute kidney injury in the setting of a dual-chamber pacemaker, resulting in ventricular capture latency and intermittent failure to capture.
CASE REPORT: The patient was a 91-year-old female with a history of atrial fibrillation maintained in sinus rhythm on flecainide, who presented complaining of purple visual disturbances and syncope. She was found to be hypotensive and bradycardic, with a heart rate between 30 to 40 beats per minute. Lab work was notable for creatinine at 2.12 mg/dL. A 12-lead ECG demonstrated atrial and ventricular pacing with severely widened QRS complex and a significant latency between the pacemaker ventricular spike and the ventricular capture. The pacemaker was interrogated, revealing a significant increase in ventricular threshold from 0.75 V at 0.5 ms at baseline to 5.0 V at 1 ms to obtain consistent capture. After multiple boluses of IV sodium bicarbonate, the QRS acutely narrowed, latency interval improved, and consistent pacing capture was achieved. The flecainide level drawn on arrival was 3.09 mcg/mL.
CONCLUSIONS: Flecainide increases the ventricular capture threshold for pacemakers. Toxicity in these patients may present with pacemaker ventricular capture latency or failure to capture.
Keywords: acute kidney injury, Drug-Related Side Effects and Adverse Reactions, Flecainide, Pacemaker, Artificial